Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 211, NWS North Platte, NE

July 23, 2001Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2001, 3:14 PM MDT for Deuel County, Nebraska. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 23, 2001, 3:14 PM MDT (21:14 UTC)
Expired
Jul 23, 2001, 4:15 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Deuel County, NE

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:05 PM MDTHail 0.88Chappell, NE
Jul 23, 4:10 PM MDTHail 1.75Chappell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 232114
SVRLBF

NEC049-232215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM MDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 415 PM MDT

* AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF CHAPPELL...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  2 MILES SOUTH OF CHAPPELL AROUND 330 PM MDT
  3 MILES WEST OF BIG SPRINGS AROUND 415 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
T
LAT...LON 4117 10272 4099 10273 4101 10207 4121 10206

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:20 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 23, 2:20 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT MON JUL 23 2001

...EXTENT OF LOW CLOUDS/PRECIP AND ITS EFFECT ON TEMPS THE MAIN
CHALLENGES...

SATELLITE AND RADAR IMAGES SHOW PLENTY OF CLOUDS AND A FEW SHOWERS
OVER THE EASTERN PANHANDLE AND EXTENDING INTO WESTERN CHERRY COUNTY.
THESE STORMS ARE ASSOCIATED WITH A SHORTWAVE PUSHING INTO THE AREA.
CU HAVE DEVELOPED ALONG A BOUNDARY EXTENDING FROM EAST CENTRAL SD
TO NORTH CENTRAL NE TO NEAR THEDFORD.

THE ETA HAS BEEN DOING A GOOD JOB WITH THE AREAL COVERAGE AND
PLACEMENT OF THE CONVECTION OVER THE PANHANDLE AND NORTH CENTRAL NE
SO WILL GENERALLY FOLLOW THIS FOR THIS FORECAST PACKAGE.

THE FIRST SHORTWAVE OVER THE PANHANDLE WEAKENS THIS EVENING AS IT
MOVES EASTWARD. WITH FAIRLY WEAK MID LEVEL WINDS...EXPECT VERY
HEAVY RAIN WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 INCHES
ACROSS THE EASTERN PART OF THE CWA...GUSTY WINDS WITH DRY MID
LEVELS...AND POSSIBLY SOME HAIL.  ANOTHER SHORTWAVE...CURRENTLY
PUSHING INTO SOUTHWEST WYOMING...WILL SWING ACROSS WESTERN SD WHERE
IT LOOKS LIKE IT WILL FORM INTO AN MCS. THE 18Z ETA DIFFERS QUITE
SIGNIFICANTLY FROM THE 12Z ETA RUN IN THAT THE 18Z ETA KEEPS THE MCS
MOVING EAST ACROSS SD WHILE THE 12Z RUN TOOK IT SOUTHEAST INTO NORTH
CENTRAL NE LATE TONIGHT.  WILL STAY WITH THE 12Z ETA AND BRING IT
INTO NORTH CENTRAL NE LATE GIVING THEM 50-60 POPS. WILL STAY WITH 30-
50 POPS OVER THE REST OF THE CWA FOR TONIGHT.

LOW CLOUDS MOVE DOWN INTO THE CWA TONIGHT AND PLAGUE MUCH OF THE
AREA ON TUE...WHICH WILL KEEP TEMPS RELATIVELY COOL. H8 TEMPS DROP
INTO THE TEENS SO WILL GO WITH TEMPS IN THE 75 TO 80 RANGE IN THE
NORTHEAST AND THEN NEAR 85 IN THE FAR SOUTHWEST. LEFT OVER ENERGY
FROM THE MCS WILL BE OVER NORTHEAST NE TUE MORNING SO WILL GO WITH
SCATTERED SHOWERS/THUNDERSTORMS UP THERE AND THEN TAPER POPS BACK TO
20 IN THE SOUTHWEST.

WITH PLENTY OF LOW LEVEL MOISTURE...CLOUDS WILL REDEVELOP ACROSS
MUCH OF THE CWA TUESDAY NIGHT. THERE WILL STILL BE WEAK SHORTWAVES
MOVING THROUGH THE FLOW SO WILL HAVE LOW POPS OVER THE AREA WITH
THE BEST CHC BEING ACROSS THE NORTH.  LOW CLOUDS FINALLY
DIMINISH WED.

IN THE EXTENDED...FLAT ZONAL FLOW WITH EMBEDDED SHORTWAVES CONTINUE
INTO THU AND FRI BRINGING A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS
EACH DAY.  THEN THE RIDGE STARTS BUILDING INTO THE AREA SAT AND
SUN WITH DRY AND WARMER CONDITIONS.  THE RIDGE IS PROGRESSIVE WITH A
TROF DIGGING INTO THE INTERMOUNTAIN WEST BY MON WHICH WILL BRING
BACK THE CHANCE OF SHOWERS AND THUNDERSTORMS.

.LBF...NONE.

DDB

In the hours before

Special weather statement, Jul 23, 10:16 AM MDT, 4 hours 58 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-232045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1116 AM CDT MON JUL 23 2001

...STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
TONIGHT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. WIDELY SCATTERED
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWESTERN AND FAR WESTERN
PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON. OVERNIGHT...ALL OF THE
OUTLOOK AREA WILL SEE THE POSSIBILITY OF SEVERE THUNDERSTORMS.

AN UPPER LEVEL DISTURBANCE MOVING OUT OF WYOMING WILL ENCOUNTER
MOIST UNSTABLE AIR OVER THE NEBRASKA PANHANDLE BY MID DAY. SHOWERS
AND THUNDERSTORMS WILL DEVELOP MAINLY WEST OF A VALENTINE TO NORTH
PLATTE LINE. DUE TO DRIER AIR IN THE MID LEVELS OF THE ATMOSPHERE...
DOWNBURST WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

OVERNIGHT...TWO UPPER LEVEL DISTURBANCES WILL ENTER WESTERN AND
NORTH CENTRAL NEBRASKA. THE FIRST WILL MOVE ACROSS NORTHERN PORTIONS
OF THE OUTLOOK AREA...MAINLY NORTH OF A LINE FROM BARTLETT TO
ANTIOCH. DUE TO COOLER TEMPERATURES ALOFT...THE GREATEST SEVERE
WEATHER THREAT FROM THESE STORMS WILL BE FROM LARGE HAIL AND
DOWNBURST WINDS. SOUTH OF THIS LINE...OVER SOUTHERN PORTIONS OF
THE OUTLOOK AREA...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE INTO
SOUTHWESTERN NEBRASKA LATE TONIGHT. THE DISTURBANCE WILL INTERACT
WITH FRONTAL BOUNDARY DRAPED ACROSS THE KANSAS NEBRASKA BORDER. WITH
GOOD LOW LEVEL MOISTURE IN PLACE...THUNDERSTORMS WILL MAINTAIN THEIR
STRENGTH WELL INTO THE OVERNIGHT HOURS. THE MAIN SEVERE THREAT FROM
THESE THUNDERSTORMS WILL BE FROM DAMAGING WINDS.

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:15 PM MDTSevere Thunderstorm WarningLBFMcPherson60 min
Jul 23, 4:51 AM MDTSevere Thunderstorm WarningLBFHolt39 min
Jul 23, 5:31 AM MDTSevere Thunderstorm WarningLBFHolt44 min
Jul 23, 4:19 PM MDTSevere Thunderstorm WarningLBFLincoln56 min
Jul 23, 4:29 PM MDTSevere Thunderstorm WarningLBFLogan61 min
Jul 23, 4:43 PM MDTSevere Thunderstorm WarningLBFChase, Perkins62 min
Jul 23, 5:44 PM MDTSevere Thunderstorm WarningLBFChase, Perkins61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.